Missouri, 2015

Damaging Winds and Strong Wind in Missouri, November 11, 2015

November 11, 2015 · NWS LSX · 4 events in 4 counties and zones

Storms moved across northeast Missouri and west central Illinois. Isolated damaging winds and small hail were reported with these storms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms moved across northeast Missouri and west central Illinois. Isolated damaging winds and small hail were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 11, 2:43 PM CST, 37 minutes earlier.

Area forecast discussion, Nov 11, 2:43 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
243 PM CST WED NOV 11 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 239 PM CST Wed Nov 11 2015

Strong to severe thunderstorms starting to come together and it
still looks to be on track from previous forecasts with little
changes envisioned.

Two areas will affect our region.  One is from the west that is
associated with the surface cold front and currently extends as a N-
S oriented line over far western MO.  It is this that will be tied
to the primary severe threat for damaging straight-line winds and
tornadoes with the surface-based convection in a high-shear,
relatively low to moderate instability environment.  This area is
expected to slide mainly eastward--affecting areas just north of I-
70.  While some southern development is possible, it will become
increasingly blended with...

The second area is currently over AR and into southern MO and is
associated mainly with WAA forcing near a warm front that has raced
out ahead of the cold front.  This area of SHRA with some TSRA is
not anticipated to become a widespread severe threat, but will
nonetheless, be capable of isolated severe gusts that will be aided
by convective downdrafts given the high-wind environment already
in place. This area will overspread mainly southeast MO and
southwest IL, clipping STL metro thru early evening.

At some point, these two areas will merge or interact for a brief
time, with the cold front passage ending the pcpn threat in central
MO by 6pm to near Salem, IL by 9-10pm.

Strong winds remain on track per previous forecast with a small
window near the cold front late this afternoon in central and
northeast MO for gusts to 45-50mph, and then a larger window farther
behind the cold front tonight once the cold layer deepens which will
affect most areas north of I-70 with gusts to 50-55mph. Close to
warning criteria for a brief time around 06z/Thu but confidence
factor not high enough to hoist yet.  Advisory to end by 12z/Thu.

TES

.LONG TERM:  (Thursday through Next Wednesday)
Issued at 239 PM CST Wed Nov 11 2015

As system continues to pull away from the forecast area on Thursday,
will still see strong west winds, before gradually diminishing
Thursday afternoon. The gusts should remain just below advisory
criteria, so will keep the expiration time of the wind advisory at
12z Thursday.

Colder air is a bit slower to filter in behind this system, so kept
a blend of the cooler MET and warmer MAV for highs on Thursday, in
the mid 50s to near 60. Then by Friday, highs will only be in the
50s with overnight lows in the low to mid 30s.

By Saturday, surface ridge begins to move off to our east allowing
southerly winds to return once again. Will see moderating
temperatures with highs in the upper 50s to low 60s by Sunday.

Next chance for rain will begin Sunday night as deep trof digs into
the southwestern US and then begins to lift northeastward towards
forecast area by Tuesday. Models indicating several rounds of
showers and maybe a few thunderstorms with this system through the
rest of the forecast period.

Byrd
&&

.AVIATION:  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1130 AM CST Wed Nov 11 2015

VFR conditions will prevail thru much of the valid period.
Exception may be this afternoon with area of high-end MVFR CIGs
moving into various parts of the area, but looks doubtful enough
now that this will remain MVFR to raise it to 3500ft for most
sites. The other exception will be with likely probs of at least
strong TSRA moving thru late this afternoon and early evening.
Otherwise, the main story will be strong winds, both before and
after the front, but especially behind the front tonight.

Specifics for KSTL: VFR conditions will prevail thru much of the
valid period. Exception may be this afternoon with area of high-
end MVFR CIGs moving into the area, but looks doubtful enough now
that this will remain MVFR to raise it to 3500ft. The other
exception will be with likely probs of at least strong TSRA
moving thru between 00 and 02z. Otherwise, the main story will be
strong winds, both before and after the front, but especially
behind the front tonight.

TES
&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...Wind Advisory until 6 AM CST Thursday FOR Audrain MO-Boone MO-
     Callaway MO-Cole MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-
     Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
     MO-Shelby MO.

IL...Wind Advisory until 6 AM CST Thursday FOR Adams IL-Brown IL-
     Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Montgomery IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Nov 11, 3:02 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
302 PM CST WED NOV 11 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
302 PM CST WED NOV 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING. SOME OF THE STORMS
WILL BE SEVERE. THE MAIN THREATS WILL BE DAMAGING WINDS AND
ISOLATED TORNADOES.

WINDY CONDITIONS ARE EXPECTED OVER THE AREA BEHIND THE FRONT
TONIGHT WITH SUSTAINED WEST WINDS OF 20 TO 30 MPH WITH GUSTS UP
TO 55 MPH OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. A
WIND ADVISORY IS IN EFFECT FOR NORTHEAST AND CENTRAL MISSOURI AND
WEST CENTRAL ILLINOIS TONIGHT. SEE THE ADVISORY FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ELEVATED FIRE DANGER IS EXPECTED ON FRIDAY AFTERNOON WITH
RELATIVE HUMIDITIES NEAR 20 PERCENT...GUSTY WEST TO NORTHWEST
WINDS AS WELL AS DRY FUEL CONDITIONS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT TUESDAY ACROSS
PORTIONS OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING.

BYRD

The radar

The St Louis radar (KLSX), 209 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
November 11, 3:20 PM CST to 3:22 PM CST
Where
Knox County, 0.71 mi WNW of Edina to Edina
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.174, -92.182

Thunderstorm winds blew a carport off of its foundation just northwest of Edina off of Highway P. Several power lines and tree limbs were blown down in the area.

Thunderstorm Wind, Shelby

When
November 11, 3:39 PM CST
Where
Shelby County, 0.38 mi ESE of Bethel
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.878, -92.023

Strong Wind, Marion

When
November 11, 3:50 PM CST to 4:15 PM CST
Where
Marion forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

Gradient winds well out ahead of a line of storms blew down several trees. One tree fell in Hannibal on Center Street onto some power lines. In Palmyra, a large tree was blown down.

Thunderstorm Wind, Lewis

When
November 11, 4:15 PM CST
Where
Lewis County, 1.17 mi WSW of Canton to 0.28 mi NNE of Canton
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.123, -91.540

Thunderstorm winds blew down a large tree as well as several large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603973, 603974, 603977, 603976.